Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 183, NWS North Platte, NE

July 16, 2001Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 16, 2001, 9:16 PM CDT for Wheeler County, Nebraska. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 16, 2001, 9:16 PM CDT (02:16 UTC)
Expired
Jul 16, 2001, 9:45 PM CDT
In force
29 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wheeler County, NE

The radar

The Grand Island radar (KUEX), 167 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 9:20 PM CDTHail 0.88Bartlett, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2587 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.7
Supercell composite
14.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 170216
SVRLBF

NEC183-170245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
916 PM CDT MON JUL 16 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WHEELER COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 945 PM CDT

* AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTHEASTERN WHEELER COUNTY...OR ABOUT 21
  MILES WEST OF ALBION...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER FARM AND RANGELANDS OF SOUTHEASTERN WHEELER COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4177 9855 4176 9844 4177 9833 4194 9832
          4194 9844
$$
CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:11 PM CDT, 7 hours 5 minutes earlier.

Area forecast discussion, Jul 16, 2:11 PM CDT, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
211 PM CDT MON JUL 16 2001

MAIN CHALLENGE WILL BE PRECIP CHANCES TONIGHT AND TEMPERATURES ON
TUESDAY.

NO SIGNIFICANT INITIALIZATION DIFFERENCES FOUND ACROSS THE CENTRAL
CONUS BETWEEN THE AVN...ETA AND NGM.  HOWEVER...THE NGM INITIALIZED
TOO HIGH ON 500 MB HEIGHTS WITH WEST COAST TROUGH WHEN COMPARED TO
THE AVN AND ETA.  WILL USE AN AVN/ETA BLEND FOR THIS FORECAST.

SHORT WAVE SEEN ON WATER VAPOR IMAGERY ACROSS NORTH CENTRAL CWA WILL
CONTINUE MOVING EAST INTO EASTERN FA DURING THE EARLY EVENING.
HOWEVER...CWA WILL BE UNDER SUBSIDENT REGION OF UPPER JET.  SURFACE
TROUGH WILL BE PRESENT ACROSS EASTERN CWA AS WELL BUT FORCING IS
EXPECTED TO BE VERY WEAK.  OPERATIONAL ETA INDICATES NO PRECIP
TONIGHT BUT THE ETA-KF DEVELOPS ISOLATED CONVECTION FROM HOLT TO
CUSTER COUNTY THROUGH EARLY EVENING.  AT THIS POINT WILL WAIT UNTIL
LAST MINUTE BEFORE DECIDING ON CONVECTIVE CHANCES TONIGHT FOR
EASTERN FA.  TEMPERATURES IN THE 60S ACROSS THE ENTIRE AREA LOOK
REASONABLE FOR TONIGHT.

RIDGE BEGINS TO BUILD ACROSS AREA TUESDAY INTO TUESDAY NIGHT.  DEEP
LAYER MOISTURE IS SHOWN TO PUSH INTO EASTERN NEBRASKA SO WILL KEEP
ENTIRE FA DRY.  WITH DRY AIR AND PLENTY OF SUNSHINE EXPECTED VERY
WARM TEMPERATURES LOOK LIKELY WITH 95 TO 100 EXPECTED ACROSS ALL BUT
NORTHEAST CORNER OF CWA.  LOW TEMPERATURES IN THE MIDDLE 60S WEST TO
UPPER 60S EAST LOOK GOOD TUESDAY NIGHT.

AVN AND ETA BEGIN TO DIVERGE ON WEDNESDAY WITH HANDLING OF UPPER
WAVE CURRENTLY SEEN ACROSS BAJA REGION.  AVN KEEPS THIS FEATURE
FAIRLY STRONG ALLOWING SURFACE LOW TO DEEPEN ENOUGH TO BRING DEEPER
MOISTURE BACK INTO AREA.  ETA ON THE OTHER HAND SHEARS THIS FEATURE
OUT LEAVING SURFACE LOW WEAK AND IN THE PROCESS KEEPING DEEPER
MOISTURE AWAY FROM FA.  BELIEVE AVN IS TOO STRONG WITH THIS
FEATURE...GIVEN LIKELY SHEARING THE SHORT WAVE WILL ENCOUNTER OVER
NEXT 36-48 HOURS.  WILL KEEP ALL OF FA DRY WEDNESDAY AND WEDNESDAY
NIGHT.  AFTERNOON AND OVERNIGHT TEMPERATURES LOOK SIMILAR TO TUESDAY.

EXTENDED...DECENT AGREEMENT BETWEEN MEDIUM RANGE MODELS THROUGH
FRIDAY BUT DIFFERENCES BEGIN TO SHOW UP FROM SATURDAY THROUGH
MONDAY.  BELIEVE MRF IS BREAKING RIDGE DOWN TOO MUCH OVER THE
WEEKEND VERSUS THE ECMWF.  ECMWF LOOKS MUCH CLOSER TO THE MRF
ENSEMBLE MEANS SO WILL LEAN MORE TOWARDS THIS MODEL FOR THE
EXTENDED.  FIRST HALF OF EXTENDED LOOKS HOT AND DRY WITH A POSSIBLE
BOUNDARY STALLING ACROSS AREA LATE SATURDAY INTO MONDAY.  WILL
MENTION PRECIP SATURDAY AND SUNDAY AS WELL AS SLIGHTLY COOLER
TEMPERATURES FOR SUNDAY AND MONDAY.

.LBF...NONE.

AWJ

In the hours before

Local storm report, Jul 16, 4:56 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
456 PM CDT MON JUL 16 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    9 NW ATKINSON             NE   1.75 INCH HAIL
07/16/01   HOLT

RLB
Local storm report, Jul 16, 5:42 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
542 PM CDT MON JUL 16 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0539 PM    1 N ONEILL                NE   1.75 INCH HAIL
07/16/01   HOLT

DP
Local storm report, Jul 16, 6:22 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
622 PM CDT MON JUL 16 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0549 PM    1 E ONEILL                NE   1.75 INCH HAIL
07/16/01   HOLT

DP
Local storm report, Jul 16, 7:05 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
705 PM CDT MON JUL 16 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    1 N EWING                 NE   1.75 INCH HAIL
07/16/01

0654 PM    EWING                     NE   WIND DAMAGE
07/16/01   HOLT                           NUMEROUS POWER LINES AND
                                          POuLES DOWN IN EWING

DP/RLB
Local storm report, Jul 16, 7:31 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
731 PM CDT MON JUL 16 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    16 E ONEILL               NE   .75 INCH HAIL
07/16/01   HOLT

DP/RLB
Local storm report, Jul 16, 8:19 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
819 PM CDT MON JUL 16 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0508 PM    7 N NEWPORT               NE   FLASH FLOODS
07/16/01   ROCK                           1-2 FEET OF WATER OVER
                                          HIGHWAY 137

0620 PM    3 NW NEWPORT              NE   FLASH FLOODS
07/16/01   ROCK                           CULVERT WASHED OUT ON
                                          COUNY ROAD

0620 PM    8 W BASSETT               NE   FLASH FLOODS
07/16/01   ROCK                           WATER OVER HIGHWAY 20 8
                                          MILES WEST OF BASSETT

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:45 PM CDTSevere Thunderstorm WarningLBFHolt30 min
Jul 17, 1:05 PM CDTSevere Thunderstorm WarningLBFCherry40 min
Jul 17, 1:28 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha62 min
Jul 17, 5:09 PM CDTSevere Thunderstorm WarningLBFRock66 min
Jul 17, 5:51 PM CDTTornado WarningLBFRock24 min
Jul 17, 6:08 PM CDTTornado WarningLBFLoup52 min
Jul 17, 6:16 PM CDTSevere Thunderstorm WarningLBFRock29 min
Jul 17, 6:34 PM CDTSevere Thunderstorm WarningLBFHolt56 min
Jul 17, 6:56 PM CDTSevere Thunderstorm WarningLBFGarfield64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.